, Volume 26, Issue 2, pp 125–147 | Cite as

Preseparable Extensions of Multidimensional Preferences



Throughout much of the literature in economics and political science, the notion of separability provides a mechanism for characterizing interdependence within individual preferences over multiple dimensions. In this paper, we show how preseparable extensions can be used to construct certain classes of separable and non-separable preferences. We prove several associated combinatorial results, and we note a correspondence between separable preference orders, Boolean term orders, and comparative probability relations. We also mention several open questions pertaining to preseparable extensions and separable preferences.


Preseparable extension Separable preferences Multidimensional preferences Referendum elections Admissible character 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bradley, W.J., Hodge, J.K., Kilgour, D.M.: Separable discrete preferences. Math. Soc. Sci. 49, 335–353 (2005)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Fine, T., Gill, J.: The enumeration of comparative probability relations. Ann. Probab. 4(4), 667–673 (1976)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Gorman, W.M.: The structure of utility functions. Rev. Econ. Stud. 35, 367–390 (1968)MATHCrossRefGoogle Scholar
  4. 4.
    Hodge, J.K.: Separable Preference Orders. Ph.D. thesis, Western Michigan University (2002)Google Scholar
  5. 5.
    Hodge, J.K., Klima, R.E.: The Mathematics of Voting and Elections: A Hands on Approach. Mathematical World, vol. 22. American Mathematical Society, Providence (2005)Google Scholar
  6. 6.
    Hodge, J.K., Schwallier, P.: How does separability affect the desirability of referendum election outcomes? Theor. Decis. 61(3), 251–276 (2006)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Hodge, J.K., TerHaar, M.: Classifying interdependence in multidimensional binary preferences. Math. Soc. Sci. 55, 190–204 (2008)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Kilgour, D.M.: Separable and Non-separable Preferences in Multiple Referenda. Wilfrid Laurier University (1997)Google Scholar
  9. 9.
    Maclagan, D.: Boolean term orders and the root system B n. Order 15, 279–295 (1999)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Sloane, N.: The online encyclopedia of integer sequences. www.research.att.com/ njas/sequences/ (2008). Accessed 15 July 2008
  11. 11.
    Stanley, R.P.: Enumerative Combinatorics, vol. 2. Cambridge, New York (1999)Google Scholar
  12. 12.
    Yu, P.L.: Multiple Criteria Decision Making: Concepts, Techniques, and Extensions. Plenum, New York (1985)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  • Jonathan K. Hodge
    • 1
  • Mark Krines
    • 2
  • Jennifer Lahr
    • 3
  1. 1.Department of MathematicsGrand Valley State UniversityAllendaleUSA
  2. 2.Department of MathematicsUniversity of IowaIowa CityUSA
  3. 3.General Mills, Inc.MinneapolisUSA

Personalised recommendations